Illinois, 2019

Damaging Winds in Illinois, July 14, 2019

July 14, 2019 · NWS ILX · 2 events in 2 counties and zones

A stationary frontal boundary draped just south of the I-74 corridor triggered scattered strong to severe thunderstorms during the late afternoon and early evening of July 14th. A few of the cells produced wind gusts of 60 to 75 mph and minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary draped just south of the I-74 corridor triggered scattered strong to severe thunderstorms during the late afternoon and early evening of July 14th. A few of the cells produced wind gusts of 60 to 75 mph and minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 14, 2:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 14, 2:52 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
352 PM CDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday)
ISSUED AT 345 PM CDT Sun Jul 14 2019

A broken band of showers and thunderstorms was tied to a frontal
boundary over northeast IL extending from Dubuque to Kankakee to
near Monticello in northern IN. CWA currently has been dry since
mid morning. A scattered to broken cumulus cloud field was along
and south of a Rushville to Lincoln to Savoy line at mid
afternoon with sunny skies over northern CWA north of this cu
field. Another hot and humid afternoon across area, with temps in
the upper 80s and lower 90s, and heat indices in the 92 to 100
range at 3 pm. Surface map shows 1008 mb low pressure (remnants of
Barry) over nw LA while weak 1022 mb high pressure over TN into
southeast MO. A frontal boundary was over ne IL (sw of the Chicago
metro area) and northern IN.

Latest CAMs continue to show isolated convection developing late
this afternoon and early evening until sunset over central
sections of CWA near northern edge of cumulus cloud field, and
lifting slowly NNE toward I-74 early this evening. Carried slight
chances of showers and thunderstorms thru sunset, then have dry
conditions tonight with muggy lows around 70F. Remnant low
pressure from Barry to lift slowly northward into the Ozarks of nw
AR by Mon afternoon. This will gradually spread isolated to
scattered showers and isolated thunderstorms northward into areas
se of the IL river Monday afternoon, with highest pops in areas
from Taylorville to Effingham to Olney sw. SPC day2 outlook has
a marginal risk of severe storms over far southeast IL from
Louisville to Robinson south by late Mon afternoon with low top
supercells capable of a brief tornado with bulk shear values near
40 kts. Very warm and humid on Monday with highs in the lower 90s
from I-74 north and mid to upper 80s south of I-74, coolest from
Jacksonville to Effingham and Lawrenceville south where more
clouds and higher convection chances. Heat indices to peak in the
mid to upper 90s from I-74 north again.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 345 PM CDT Sun Jul 14 2019

Low pressure from Barry tracks into south central MO by dawn Tue
and to keep chances of showers and isolated thunderstorms over
areas se of the IL river, highest pops in southeast IL. WPC has
marginal risk of excessive rainfall from Litchfield to Paris south
with slight risk of excessive rainfall in southern IL south of
I-64. Lows Monday night around 70F to lower 70s.

Remnants of Barry to track ne toward St Louis area late Tue
afternoon. This will bring the highest pops to central and
southeast IL on Tue with likely pops se half of CWA by Tue
afternoon with chances pops along and nw of I-55, though slight
pops far nw by Galesburg. WPC day3 outlook has marginal risk of
excessive rainfall from I-55 se and slight risk of excessive
rainfall in southeast IL where up to 2 inches of rain possible
near the Wabash river. Still have likely pops over southeast IL
Tue evening then diminishes to 20-40% pops in eastern/se IL
overnight Tue night. Highs Tue in the low to mid 80s, coolest in
southeast IL, with upper 80s nw of the IL river.

Chances of showers and a few thunderstorms lingers in eastern/se
IL on Wed as surface low pressure tracks ne into east central IL
by midday Wed and upper level trof shifts east of IL. Highs Wed in
the upper 80s to near 90F in eastern IL and lower 90s west of
I-57.

The 12Z forecast models build a subtropical mid and upper level
ridge into the area Thu thru next weekend and likely bringing the
strongest heat wave to the area this season. Will eventually
likely need heat headlines late this week as highs reach the 90s
and afternoon heat indices reach near or above 105 degrees Thu
thru Sat. Convection chances look very spotty from Wed night into
next weekend with some isolated chances of convection at times
over mainly areas north of I-74. Main forecast concern will be the
high heat and humidity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jul 14 2019

VFR conditions are forecast to continue across the central IL
airports through 18Z/1 pm Monday. Scattered to broken cumulus
clouds with base of 5-7k ft to occur this afternoon until sunset
and redevelop again after 15Z/10 am Monday. Can not completely
rule out isolated shower/thunderstorms later this afternoon and
into mid evening from I-72 south and ne of I-74, but feel coverage
is too limited to mention in TAFs at this time. A frontal boundary
was lifting back ne toward Chicago metro early this afternoon.
Meanwhile a 1009 mb low pressure (remnant of Barry) was over nw LA
early this afternoon and to lifting slowly northward into west
central AR by 18Z/1 pm Mon. Brunt of its convection should stay
south of central IL airports through 18Z Mon. South to SSW winds
stay fairly light under 10 kts next 24 hours with relaxed pressure
gradient holding next 24 hrs over central IL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jul 14, 1:55 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
255 PM CDT Sun Jul 14 2019

ILZ036-040-041-047-049-050-151100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
255 PM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms could develop this afternoon and evening.
No severe weather is expected.

Hot and humid conditions will occur this afternoon.

Minor to moderate flooding will continue on the Illinois River.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Very hot conditions are projected for Thursday through Saturday
next week.

Minor flooding will persist along portions of the Illinois River
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-037-038-042>046-048-051>057-061-151100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Knox-Logan-Macon-
Marshall-McLean-Menard-Moultrie-Peoria-Piatt-Sangamon-Shelby-
Stark-Tazewell-Vermilion-Woodford-
255 PM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms could develop this afternoon and evening.
No severe weather is expected.

Hot and humid conditions will occur this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Very hot conditions are projected for Thursday through Saturday
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-151100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
255 PM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms could develop this afternoon and evening.
No severe weather is expected.

Hot and humid conditions will occur this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms, possibly with areas of heavy rain, are expected
Monday through Wednesday. The heaviest rain of one to 1.5 inches
is forecast for Tuesday. There is a marginal risk of severe
thunderstorms Monday afternoon and evening for some areas south of
I-70, with some potential for a tornado or two to develop in the
Ohio Valley Region.

Very hot conditions are projected for Thursday through Saturday
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

The radar

The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
July 14, 4:30 PM CST to 4:35 PM CST
Where
Champaign County, (Cmi)willard Fld Cha
Measured
66 kt (76 mph) measured gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.030, -88.280

Three-inch diameter tree branches were blown down and the siding of a building was damaged. Willard Airport reported a wind gust of 76 mph during the storm.

Thunderstorm Wind, Tazewell

When
July 14, 6:59 PM CST to 7:04 PM CST
Where
Tazewell County, South Pekin
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.500, -89.650

A tree was blown onto 2 cars in South Pekin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846501, 846502.